Question

Hello guys, I am Bisexual 37 years old man with 3 kids (girls) I have been HIV+ for about two years and I am on med for a little over a year (sutiva & combivir) "I still have some side effect of sustiva, dizziness and wild dream" In August my CD4 was 608 and my viroload was 139. Here is my question: Prior to be HIV+ I use to have a very strong sex drive (that's what got me in trouble) (The good thing is none of my 3 daughters have contracted HIV neither my ex-wife, just me). Now I have almost no desirer for sex and if I do I cannot keep an erection more than 5~10mn and the same if I masturbate, I hav to be quick before I lose interest and the erection too, I have no pain at all. My doctor checks my testosterones and its all normal. He gave me a simple of Viagra, but with no result. I just don't know what to do and it's also embarrassing. I have read few things but I don't know if it's true about HIV; medication and sex drive decreasing. Can you please give me some answers or any kind of advice? Thank you so much for your help

Answer

Many persons who are HIV+ have a decreased sex drive for a wide range of reasons (some you mention such as low testosterone). HIV infection itself and sometimes some of the HIV meds might decrease sex drive though most patients I follow have not reported that. Psychologically, HIV+ status often effects a patients attitude about sex in a negative way which often is a major factor. I refer patients to a human sexuality program at the U of MN locally as well as to a urogist when I run into situations that I don't seem to be able to help the patient much. Caverject has been helpful for some of my patients. KH